Texas, 2004

Flash Flood in Texas, August 21, 2004

August 21, 2004 · NWS SJT · 1 event in 1 county or zone

Several streets were closed in San Saba and several county roads were flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Several streets were closed in San Saba and several county roads were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 21, 1:55 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 1:55 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 AM CDT SAT AUG 21 2004

.SHORT TERM...
STORM COMPLEX THAT DEVELOPED IN THE CONCHO VALLEY FRIDAY AFTERNOON
HAS PROGRESSED INTO CENTRAL AND EASTERN TEXAS AT 3 AM...MAKING FOR A
MORE QUIET NIGHT. AN MCS HAD DEVELOPED IN NEW MEXICO...HOWEVER ITS
EAST/NORTHEAST TRAJECTORY WOULD TAKE IT OVER THE TEXAS PANHANDLE...
NOT INTO WEST CENTRAL TEXAS.

WATER VAPOR LOOP INDICATED A WEAK UPPER TROUGH OVER MEXICO...WITH
WEST OR SOUTHWEST FLOW ALOFT. SOME LIFT LIKELY BE OCCURRING AHEAD OF
THIS FEATURE OVER WEST TEXAS...BUT SO FAR ONLY CIRRUS INDICATED. THE
COLD FRONT HAS WASHED OUT...PROBABLY JUST SOUTH OF I-10. DEW POINTS
WERE IN THE MID 60S TO THE NORTH OF THE FRONT...70 TO THE SOUTH. THE
BIG COUNTRY WAS SEEING SOME STRATUS WITH SWEETWATER AWOS INDICATING A
LAYER AT 100 AGL...AND ABILENE ASOS SHOWING CONSIDERABLY HIGHER AT
3000 FT. WITH ALL THE RAIN...OTHER PART OF THE CWA MAY ALSO SEE
STRATUS FOR 2 TO 3 HOURS THIS MORNING...UNUSUAL FOR AUGUST.

ATMOSPHERE WILL BECOME UNSTABLE WITH AFTERNOON HEATING WITH SB CAPES
IN THE 1500 TO 2000 KG AREA BY 18Z...AND LIS AROUND -5. HIGHEST CAPES
IN THE HEARTLAND AREA. WILL PUT A 20 PERCENT IN THE BIG COUNTRY...30
PERCENT IN SOUTHERN SECTIONS CLOSER TO WASHED OUT FRONT. A FEW
OLD THUNDERSTORM OUTFLOW BOUNDARIES REMAIN...AND WILL HELP
INITIATE A FEW STORMS THIS AFTERNOON.

WITH UPPER FLOW RETURNING TO WEST/SOUTHWEST...WILL LIKELY HAVE
DIFFICULTY GETTING AN MCS TO MOVE INTO WEST CENTRAL TEXAS FROM NEW
MEXICO TONIGHT. GFS MODEL DOES INDICATE A MCS TO DEVELOP IN
MEXICO/BIG BEND THIS AFTERNOON...THEN MOVE INTO
PERHAPS CROCKETT/SUTTON COUNTIES THIS EVENING.

&&

.LONG TERM...
KEPT A SLIGHT CHANCE OF STORMS SUNDAY/SUNDAY NIGHT.  UPPER LEVEL
RIDGING WILL SUPPRESS MOST THUNDERSTORMS THROUGH MUCH OF NEXT WEEK...
THOUGH WOULD BE SURPRISED TO SEE A FEW ISOLATED STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     87  71  91  71 /  20  20  20  20
SAN ANGELO  91  71  91  70 /  30  30  20  20
JUNCTION    93  71  91  70 /  30  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Aug 21, 4:06 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
506 AM CDT SAT AUG 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221005-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
506 AM CDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP LATE THIS AFTERNOON
ALONG A DECAYING FRONTAL BOUNDARY AND SEVERAL OLD OUTFLOW BOUNDARIES.
THE SOUTHERN HALF OF WEST CENTRAL TEXAS WILL BE THE MOST LIKELY AREA
TO SEE ANY OF THESE STORMS...MAINLY SOUTH OF A SAN ANGELO TO
BROWNWOOD LINE. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED TODAY...A FEW
STORMS MAY BRIEFLY APPROACH SEVERE LEVELS AND PRODUCE FREQUENT
LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL. MOST OF THIS ACTIVITY
WILL PERSIST INTO THE EVENING HOURS AND THEN EVENTUALLY DISSIPATE BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
EVENING. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Local storm report, Aug 21, 6:38 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
738 AM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     LIGHTNING        ABILENE                 32.45N 99.73W
08/20/2004                   TAYLOR             TX   NEWSPAPER

            TWO HOMES STRUCK BY LIGHTNING...WITH DAMAGE CONFINED
            MAINLY TO THE ATTIC

0400 AM     FLASH FLOOD      ABILENE                 32.45N 99.73W
08/20/2004                   TAYLOR             TX   NEWSPAPER

            NINE PEOPLE RESCUED BY FIREFIGHTERS FROM VEHICLES STALLED
            IN HIGH WATER. AT LEAST 30 CITY STREETS CLOSED DUE TO
            FLOODING. TWO HOMES FLOODED.

&&
DELAYED REPORTS FROM FRIDAY MORNING

07
Local storm report, Aug 21, 8:10 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
910 AM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            SEVERAL STREETS ARE CLOSED IN SAN SABA AND SEVERAL COUNTY
            ROADS WERE FLOODED.

&&

BRAZZELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Saba

When
August 21, 8:10 AM CST to 8:12 AM CST
Where
San Saba County, San Saba
Reported by
LAW ENFORCEMENT
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419889.